Yesterday was my first day back at work. Even though I didn't want to go, it was good that I went. Well...I think I could have used one more day of recovery, but I felt pretty good by the afternoon. The morning was the hardest, but that could have been because I did not get 12 hours of sleep the night before! Today was even better and I am officially off the Vicodin! Yeah! It really wasn't that hard to ween myself off of it once it caused me to be constipated!! Talk about pain!!!! Let me tell you I would much rather deal with neck pain than butt pain. I can totally see how someone might pass out on the toilet. How miserable!
As I was saying... going back to work was good to at least help me get back into my normal routine...even if it was work.
I also had my post-opp appointment yesterday. The dr. removed the bandages and the stitch... and I am sad to say that I did almost pass out! Removing the bandages didn't hurt half as bad as I thought, (they were really stuck on there), but once he pulled out the long stitch I started to get a bit woozy. John asked me if I was ok, as I'm sure he could tell from the look on my face that I was not. I said 'yeah' trying to not be a wimp-o in front of the doc, but it didn't matter! He reclined the seat for me and took my pulse, and seemed quite excited to say that indeed I was a wimp-o and diagnosed me as about to pass out. Ok, he didn't say that, but he did say something totally medical that I didn't understand.
After a few minutes I was good to go and we went on to discuss the follow up treatment. He said that the hole the cancer had breached through was only 1mm (1/25 of an inch). Not that big, but he still strongly recommended I get the Radioactive Iodine treatment in about 6-12 weeks, (once I'm healed from the surgery).
He said to prepare to for the treatment I had two options:
1 - stop taking my thyroid meds for 3 weeks. This would cause my entire body to slow down... heart rate, energy, blood pressure, brain power, metabolism, etc.
That did NOT sound good to me.
2 - take a series of three shots of Thyroid-stimulating hormone (TSH).
Granted I'm not a fan of shots, but that will be the route I will take. (As long as insurance covers it). Here is a mini summary, (written by John in helping me understand it), of why I need to take the TSHs shots:
The TSH makes the thyroid cells more active. The more TSH the harder those thyroid cells try to find iodine to convert it into the thyroid hormone. So, they’ll give me excess TSH in a shot, which will stimulate the cells to find all the iodine in the body. Those cells will be hungry, so when you take the radioactive iodine pills the remaining thyroid cells(cancerous or not) will go after that new source of iodine and thereby kill themselves.
After the treatment I will get more blood tests and if there are still signs of the cancer in my body I will have to get the treatment 8 months later. I'm supposed to have a consultation with the guy in charge of he radiation pills to go over the details. My dr. said that there will be a higher chance that I could develop other types of cancer when I get older, and there will also be possible fertility side affects. I found some good info at this link too.
It seems pretty intense. Well for 5 days after I'm not supposed to be around any children or pregnant women (sorry Steph). I'm also not supposed to be in a car with someone for longer than an hour. The worst is that I am to have no real contact w/ John... like we can't even sleep in the same bed! Ok, well that is the info I read on line, so some of it may not be accurate, but WebMD has yet to let me down.
On the emotional side of things, it didn't really get better after seeing the doc yesterday, although it was good to hear that I'm healing well, and that the scar is pretty small. However I have tried to have a more positive outlook on things today and so far no tears!! Hopefully this will be the trick. I do know that things could be a lot worse. I just need to keep repeating that to myself.
I can also tell that my body is out of whack… with taking pain meds, and then the new thyroid meds I'm sure it doesn't know what is going on. Like my face and even my scalp seem to be drying out...but is that due to the thyroid meds? Or just my body getting used to frequent showers? I know things are getting better, I'm just waiting for them to get back to normal.
So here are two photos for you. The first one is w/ the bandages and the second one is w/out.
The bruise on the right side is from an anesthetic shot the dr. gave me before the surgery (not when I was conscience). He said he must have hit a vein to cause the bruise. It's funny because this whole time I thought the bruise was cased from the incision! I've also removed most of the fuzz goo from the bandages too. The skin is really sensitive since it's been covered for the last week. (That is why it's so red). This photo was taken yesterday, and I think it already looks better today.
I'm pretty happy with the size of the incision too. I think if I stay out of the sun it should heal up to the color of my skin. Well let's hope!
More photos to come
Sorry if there are any type-os... no time to spell check I need to watch The Office!